Alert archive / North Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 7, NWS Bismarck, ND

May 11, 2004Foster County, Stutsman County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at May 11, 2004, 5:06 PM CDT for Foster County, Stutsman County, North Dakota. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2004, 5:06 PM CDT (22:06 UTC)
Expired
May 11, 2004, 5:30 PM CDT
In force
24 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

Counties Foster County, ND, Stutsman County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 105 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 10.1 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2004-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2004-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 593 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1679 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
593 m²/s²
0-3 km storm-relative helicity
1211 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 112206
SVRBIS
NDC031-093-112230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
505 PM CDT TUE MAY 11 2004

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN FOSTER COUNTY IN SOUTHEAST NORTH DAKOTA
  NORTHEASTERN STUTSMAN COUNTY IN SOUTHEAST NORTH DAKOTA

* UNTIL 530 PM CDT

* AT 505 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER COURTENAY...OR ABOUT 22 MILES NORTH OF
  JAMESTOWN...MOVING NORTH AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GLENFIELD AROUND 525 PM CDT
  KENSAL AROUND 510 PM CDT
  JUANITA...MCHENRY AROUND 530 PM CDT

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 4721 9882 4717 9852 4757 9851 4759 9880

$$

VINING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 3:20 PM CDT, 1 hour 46 minutes earlier.

Area forecast discussion, May 11, 3:20 PM CDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
320 PM CDT TUE MAY 11 2004

.SHORT TERM...
POTENT LOW PRESSURE SYSTEM MAKING ITS WAY ACROSS SOUTH DAKOTA WITH
CENTER LOCATED NEAR PHILIP SD AT 3 PM CDT. QUITE STRONG TEMPERATURE
GRADIENT EXISTS ALONG THE BORDER INTO SOUTH DAKOTA WITH 2 PM
TEMPERATURES OF 43 AT SELFRIDGE ND AND 83 AT MBG SOUTH DAKOTA...A
DIFFERENCE OF ONLY 40 MILES. WITH NORTHEAST FLOW OVER ENTIRE
CWA...WE WILL REMAIN IN THE COLD SECTOR...THUS MINIMIZING THE SEVERE
THREAT. WILL STILL MENTION A CHANCE OF SEVERE OVER FAR SOUTH CENTRAL
AND EAST CENTRAL.

PROBABLY MORE IMPRESSIVE IS THE ONGOING CONVECTION ALONG THE NOTHERN
TIER COUNTIES. WITH TEMPERATURES REMAINING IN THE LOWER 30S.
SPORADIC REPORTS OF SNOW AND SLEET CONTINUE TO COME IN. WOULD EXPECT
SOME AREAS ALONG THE BORDER TO HAVE 3 TO 5 INCHES OF SNOWFALL.
DEFORMATION ZONE WEAKENS THIS EVENING SO EXPECTING CONVECTIVE
SNOWFALL TO END EARLY THIS EVENING WITH LIGHT SNOW OVERNIGHT. WILL
MENTION 1 TO 3 INCHES OF ADDITIONAL SNOW ACROSS THE NORTH CENTRAL
AND FAR NORTHWEST. WITH SNOW AND STRONG WINDS...WILL CONTINUE WITH A
WINTER WEATHER ADVISORY THROUGH TONIGHT NORTHWEST...AND CONTINUING
INTO WEDNESDAY MORNING NORTH CENTRAL.

FARTHER TO THE SOUTH...WINDS STILL HOLDING UP TO OR CLOSE TO
ADVISORY CRITERIA OVER CENTRAL NORTH DAKOTA. EAST CENTRAL AND
SOUTHWEST ARE UNDER ADVISORY CRITERIA ATTIM. WILL KEEP CURRENT WIND
ADVISORY AND LET IT EXPIRE AS ADVERTISED AT 6 PM CDT. STRONGEST
WINDS SHOULD REMAIN FARTHER TO THE NORTH AND EAST. WHICH IS COVERED
IN THE WINTER WX ADVISORY.

AFTER TONIGHT...ETA/GFS DIFFER IN HANDLING OF THE UPPER SYSTEM WITH
THE ETA WRAPPING UP A 70H LOW NEAR THE DEVILS LAKE BASIN WED
MORNING. AVN IS MUCH WEAKER AND THUS LIGHTER WITH QPF HANGING ON IN
NORTHEAST CWA ON WEDNESDAY. WENT WITH A COMPROMISE...WHICH WOULD
STILL PLACE A COUPLE INCHES IN THE NORTHEAST CWA. THUS THE REASONING
FOR KEEPING WSW THROUGH MOST OF THE DAY IN WEDNEDAY IN THE NORTHEAST
CWA.

BEYOND WEDNESDAY...GUIDANCE TEMPS ARE SIMILAR. LEANED TOWARD COLDER
GUIDANCE TEMPS THROUGH THE SHORT TERM PERIOD.

 .LONG TERM...
MEDIUM RANGE MODELS IN FAIRLY GOOD AGREEMENT THRU SUNDAY NIGHT WITH
MINOR DIFFERENCES IN UPPER FLOW 00Z MONDAY. REMAINS CHANCE OF
PRECIPITATION SATURDAY AND SATURDAY NIGHT AS SHORTWAVE ENERGY RACES
THRU THE FLOW. DIFFERENCES OF MEDIUM RANGE MODELS SEEN BEGINNING OF
THE WEEK. ECMWF MUCH FASTER WITH UPPER WAVE THRU THE REGION WHILE
GFS KEEPS SYSTEM WELL WEST OF THE NORTHERN PLAINS...SURFACE PATTERN
SIMILAR DURING THIS PERIOD. COOL PATTERN REMAINS IN PLACE INTO NEXT
WEEK.

.BIS WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY THROUGH 6 PM WEST AND CENTRAL.
WINTER WEATHER ADVISORY FAR NORTHWEST TONIGHT...AND NORTH CENTRAL
TONIGHT AND WEDNESDAY.

&&

TWH/RGT
Hazardous weather outlook, May 11, 5:00 AM CDT, 12 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
500 AM CDT TUE MAY 11 2004

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-120958-
ADAMS ND-BILLINGS ND-BOTTINEAU ND-BOWMAN ND-BURKE ND-BURLEIGH ND-
DICKEY ND-DIVIDE ND-DUNN ND-EMMONS ND-FOSTER ND-GOLDEN VALLEY ND-
GRANT ND-HETTINGER ND-KIDDER ND-LA MOURE ND-LOGAN ND-MCHENRY ND-
MCINTOSH ND-MCKENZIE ND-MCLEAN ND-MERCER ND-MORTON ND-MOUNTRAIL ND-
OLIVER ND-PIERCE ND-RENVILLE ND-ROLETTE ND-SHERIDAN ND-SIOUX ND-
SLOPE ND-STARK ND-STUTSMAN ND-WARD ND-WELLS ND-WILLIAMS ND-
INCLUDING THE CITIES OF...BISMARCK...BOTTINEAU...BOWMAN...CROSBY...
DICKINSON...JAMESTOWN...MINOT AND WILLISTON
500 AM CDT TUE MAY 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

STRONG WINDS AND THUNDERSTORMS CAN BE EXPECTED TODAY.  SOME OF THE
THUNDERSTORMS MAY REACH SEVERE CRITERIA IN CENTRAL NORTH DAKOTA THIS
AFTERNOON. WINDS OF 20 TO 35 MPH CAN BE EXPECTED. GUSTS OF 45 TO 55
MPH ARE LIKELY ACROSS THE WEST AND NORTH CENTRAL. IN ADDITION...SNOW
THE COUNTIES BORDERING CANADA CAN EXPECT SNOW THIS MORNING...WITH
SOME ACCUMULATION LIKELY ON LAWNS AND GRASSY AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 5:21 PM CDTSevere Thunderstorm WarningBISLaMoure24 min
May 11, 6:16 PM CDTSevere Thunderstorm WarningBISDickey, LaMoure44 min
May 11, 6:54 PM CDTSevere Thunderstorm WarningBISMcIntosh66 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.